Alert archive / Illinois / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 23, 2019, 4:51 AM CDT for Crawford County, Effingham County, Jasper County, Illinois. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 4:51 AM CDT (09:51 UTC)
- Expired
- May 23, 2019, 9:52 AM CDT
- In force
- 5 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, IL, Effingham County, IL, Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:45 AM CDT | HEAVY RAIN 1.25 | 1 Sw Newton, IL | MESONET STATION EW2373 NEWTON. |
| May 23, 6:55 AM CDT | HEAVY RAIN 1.2 | 1 E Heartville, IL | AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP. |
| May 23, 7:00 AM CDT | HEAVY RAIN 1.07 | 2 W Robinson, IL | CO-OP OBSERVER STATION RBSI2 ROBINSON. |
| May 23, 7:00 AM CDT | HEAVY RAIN 1.25 | 3 W Robinson, IL | |
| May 23, 7:30 AM CDT | HEAVY RAIN 1.97 | 1 W Palestine, IL | CO-OP OBSERVER STATION PASI2 PALESTINE. |
| May 23, 8:00 AM CDT | HEAVY RAIN 1.12 | 4 Ssw Altamont, IL | COCORAHS STATION IL-EF-29 ALTAMONT 3.8 SSW. |
| May 23, 8:00 AM CDT | HEAVY RAIN 1.28 | 1 Sw Newton, IL | MESONET STATION EW2373 NEWTON. |
| May 23, 8:02 AM CDT | HEAVY RAIN 1.01 | 1 Sse Newton, IL | MESONET STATION EW0638 NEWTON. |
| May 23, 8:15 AM CDT | HEAVY RAIN 1.13 | 1 E Heartville, IL | AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
093
WGUS53 KILX 230951
FFWILX
ILC033-049-079-231545-
/O.NEW.KILX.FF.W.0006.190523T0951Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
451 AM CDT Thu May 23 2019
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Crawford County in east central Illinois...
Jasper County in southeastern Illinois...
Effingham County in south central Illinois...
* Until 1045 AM CDT.
* At 451 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Effingham, Robinson, Newton, Altamont, Oblong, Palestine, Watson,
Dieterich, Hutsonville, Edgewood, Flat Rock, Ste. Marie, Willow
Hill, Wheeler, Hidalgo, New Hebron, Annapolis, Hardinville, West
Liberty and Eaton.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
This includes the following highways...
Interstate 57 between mile markers 143 and 157.
Interstate 70 between mile markers 79 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
3891 8880 3893 8881 3904 8880 3914 8836
3917 8835 3918 8778 3916 8765 3911 8765
3906 8757 3900 8758 3899 8756 3899 8758
3895 8751
$$
372 follow-up statements
189
WGUS73 KILX 231052
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
552 AM CDT Thu May 23 2019
ILC033-049-079-231545-
/O.CON.KILX.FF.W.0006.000000T0000Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Effingham-
552 AM CDT Thu May 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR
CRAWFORD...JASPER AND EFFINGHAM COUNTIES...
At 550 AM CDT, Doppler radar indicated thunderstorms have produced
up to two inches of rain. Flash flooding is expected to continue
this morning.
Some locations that will experience flooding include...
Effingham, Robinson, Newton, Altamont, Oblong, Palestine, Watson,
Dieterich, Hutsonville, Edgewood, Flat Rock, Ste. Marie, Willow Hill,
Wheeler, Hidalgo, New Hebron, Annapolis, Hardinville, West Liberty
and Eaton.
This includes the following highways...
Interstate 57 between mile markers 143 and 157.
Interstate 70 between mile markers 79 and 87.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
3891 8880 3893 8881 3904 8880 3914 8836
3917 8835 3918 8778 3916 8765 3911 8765
3906 8757 3900 8758 3899 8756 3899 8758
3895 8751
$$
37123
WGUS73 KILX 231452
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
952 AM CDT Thu May 23 2019
ILC033-049-079-231502-
/O.CAN.KILX.FF.W.0006.000000T0000Z-190523T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Effingham-
952 AM CDT Thu May 23 2019
...THE FLASH FLOOD WARNING FOR CRAWFORD...JASPER AND EFFINGHAM
COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3889 8754 3885 8754 3885 8836 3891 8836
3891 8880 3893 8881 3904 8880 3914 8836
3917 8835 3918 8778 3916 8765 3911 8765
3906 8757 3900 8758 3899 8756 3899 8758
3895 8751
$$
BarkerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:50 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 23, 3:50 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Lincoln IL 350 AM CDT Thu May 23 2019 .SHORT TERM...(Today and tonight) ISSUED AT 324 AM CDT Thu May 23 2019 A weak cold front will drift into the region today, in the wake of the overnight severe storms. Plenty of llvl moisture will enhance the heat indices in the southern half of the state. Although high temperatures should be confined to the upper 70s/low 80s, heat indices south of I-70 will approach 90F. That being said, the weak boundary will waver over the middle of the state, adding in a complicating factor to the precip forecast into the overnight hours. NAM/GFS/ECMWF/HRRR/RAP all bring a wave into west central IL later this evening, bringing a narrow band of precip SW of a line from Havana to Paris. Severe Weather outlook through 12Z tomorrow morning puts the southern half of the state in a Marginal Risk partially to handle the remnants of the current storms as well as covering any that may spin up in the overnight that should have access to the warm air and higher RH south of the meandering boundary...which it bears mentioning may have a narrow swath of 50kt shear as well. && .LONG TERM...(Friday through Wednesday) ISSUED AT 324 AM CDT Thu May 23 2019 Active weather pattern continues, with a deep trough over the west, and a series of waves moving out of the SW into the Midwest. A lot of model variation with the details as the differences in how the convection and mesoscale features change. Deep southwesterly flow continues, and temperatures through the weekend remain above normal, although there will likely be some hit or miss max/mins due to precip activity and cloud cover. With the active pattern, the forecast through the end of the pd is wet. Pops are in every 12 hr chunk of the forecast out through Day 6. BEST chances surround the weekend, as the next system of significance shows up as the second low ejects out of the SW and drags a front through the region. Pops increase going into Fri night/Sunday for a stormy weekend. A series of waves rippling along that boundary/baroclinic zone will result in continued rain chances into the first of next week. Next likely pops show up Tuesday night as both the ECMWF and the GFS try to clear the western trough and pull a major storm system across the country's midsection. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1253 AM CDT Thu May 23 2019 A line of severe thunderstorms is tracking east across central Illinois. The strongest storms will impact DEC, BMI, and CMI through 07Z to 09Z, then additional scattered embedded thunderstorms will be possible for another hour or two before activity settles southeast of the terminals. Winds will veer to westerly behind the thunderstorms tonight, then eventually veer to the north and northeast Thursday evening as surface ridge builds into the Upper Midwest. After the storms overnight, fair weather and VFR conditions should prevail the remainder of the forecast period, but additional thunderstorms are expected Thursday night beyond the current TAF period. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HJS LONG TERM...HJS AVIATION...Deubelbeiss
Hazardous weather outlook, May 22, 3:09 PM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Wed May 22 2019 ILZ027>031-036-037-040-041-047>050-231100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... There is an enhanced risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. A few tornadoes will be possible as well. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... Moderate flooding will continue along the Illinois River from Henry to Peoria...while major flooding continues near Havana and downstream from Beardstown through at least early next week. There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this evening...particularly between 7pm and midnight. ILZ038-042>045-051>053-231100- Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...TONIGHT... There is a slight risk for severe weather tonight. Thunderstorms will develop across northern Missouri late this afternoon...then will spread into the Illinois River Valley this evening. The storms will then shift eastward to the I-55 corridor toward midnight. Given the moderately unstable and highly sheared airmass in place, some of the storms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight...particularly between 10pm and 3am. ILZ046-054>057-061>063-066>068-071>073-231100- Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham- Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion- 309 PM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... There will be additional periodic chances for thunderstorms Friday through Tuesday. Some of these storms could produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely through tonight. Barnes
In the hours before
Local storm report, May 23, 3:34 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
334 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG CISCO 40.01N 88.72W
05/23/2019 PIATT IL EMERGENCY MNGR
6FT DIAMETER 115FT TALL TREE PARTIALLY UPROOTED AND
SNAPPED. 4FT 80FT TALL TREE SNAPPED.
&&
MILLERLocal storm report, May 23, 3:37 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND DMG HOOPESTON 40.47N 87.67W
05/23/2019 VERMILION IL EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES BLOWN DOWN AROUND TOWN.
&&
MILLERLocal storm report, May 23, 3:57 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 AM TSTM WND DMG SHIRLEY 40.42N 89.03W
05/23/2019 MCLEAN IL NWS EMPLOYEE
NUMEROUS TREE LIMBS BLOWN DOWN.
&&
MILLERLocal storm report, May 23, 4:02 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM TSTM WND DMG CHAMPAIGN 40.11N 88.26W
05/23/2019 CHAMPAIGN IL BROADCAST MEDIA
POWER POLE SNAPPED AT PROSPECT AND WASHINGTON. TIME
ESTIMATED BY RADAR.
&&
MILLERLocal storm report, May 23, 4:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
417 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 AM TORNADO 1 E FITHIAN 40.11N 87.86W
05/23/2019 VERMILION IL EMERGENCY MNGR
POSSIBLE TORNADO SNAPPED EIGHT POWER POLES EAST OF TOWN
AND BLEW A SEMI-TRUCK OFF OF I-74.
&&
MILLERLocal storm report, May 23, 4:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
447 AM CDT THU MAY 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG CISCO 40.01N 88.72W
05/23/2019 PIATT IL EMERGENCY MNGR
EXTENSIVE TREE DAMAGE REPORTED ACROSS TOWN. NUMEROUS
LIMBS AND TREES UP TO 30 INCHES IN DIAMETER DOWNED. TREE
DAMAGE AND POWER LINES DOWN REPORTED ALONG EAST NORTH ST,
EAST STATE ST, SHERMAN ST, ELDON ST, MAINE ST, RTE 47.
STRUCTURAL DAMAGE FROM 25 INCH 40 FT LONG LIMB ON ROOF ON
E NORTH STREET. PRIVACY FENCE DAMAGED FROM FALLEN 30 INCH
DIAMETER 25 YARD LONG TREE. LARGE TREE DAMAGED HOUSE ON
SHERMAN ST FROM 8 INCH DIAMETER LIMB. PORCH AND CEILING
DAMAGE FROM TWO LARGE LIMBS DOWN ON ELDON ST.
&&
BMDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:17 PM CDT | River Flood Warning | ILX | Lawrence | 4 days |
| May 22, 8:50 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 40 min |
| May 22, 9:13 PM CDT | Tornado Warning | ILX | Schuyler | 17 min |
| May 22, 9:26 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 49 min |
| May 22, 9:28 PM CDT | Tornado Warning | ILX | Schuyler | 32 min |
| May 22, 9:33 PM CDT | Tornado Warning | ILX | Fulton, Knox | 27 min |
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Fulton, Schuyler | 34 min |
| May 22, 9:58 PM CDT | Tornado Warning | ILX | Fulton, Peoria | 32 min |
| May 22, 10:04 PM CDT | Tornado Warning | ILX | Fulton | 26 min |
| May 22, 10:21 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 24 min |
| May 22, 10:28 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Logan, Mason, Tazewell | 47 min |
| May 22, 10:33 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Mason, Peoria, Tazewell | 42 min |
| May 22, 10:49 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 41 min |
| May 22, 11:10 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell, Woodford | 50 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 48 min |
| May 22, 11:34 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 26 min |
| May 22, 11:56 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Menard, Morgan, Sangamon | 49 min |
| May 23, 12:15 AM CDT | Tornado Warning | ILX | McLean | 30 min |
| May 23, 12:21 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Mason, Menard and 2 more | 39 min |
| May 23, 12:25 AM CDT | Tornado Warning | ILX | Logan | 20 min |
| May 23, 12:44 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Moultrie, Sangamon, Shelby | 46 min |
| May 23, 1:00 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 45 min |
| May 23, 1:13 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, Macon, Piatt | 47 min |
| May 23, 1:25 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Douglas, Macon, Moultrie, Piatt, Shelby | 50 min |
| May 23, 1:53 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Vermilion | 52 min |
| May 23, 2:14 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Douglas, Edgar, Moultrie and 1 more | 46 min |
| May 23, 3:01 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Cumberland, Edgar | 44 min |
| May 23, 3:34 AM CDT | Flash Flood Warning | ILX | Cumberland, Effingham, Shelby | 6 hr |
| May 23, 4:35 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 28 min |
| May 23, 7:32 AM CDT | Special Weather Statement | ILX | Clay, Richland | 43 min |
| May 23, 8:11 AM CDT | Tornado Warning | ILX | Lawrence, Richland | 34 min |
| May 23, 8:44 AM CDT | Flash Flood Warning | ILX | Lawrence, Richland | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.